Brazilian Journal of Probability and Statistics

Semimartingale properties of the lower Snell envelope in optimal stopping under model uncertainty

Erick Treviño Aguilar

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Optimal stopping under model uncertainty is a recent topic under research. The classical approach to characterize the solution of optimal stopping is based on the Snell envelope which can be seen as the value process as time runs. The analogous concept under model uncertainty is the so-called lower Snell envelope and in this paper, we investigate its structural properties. We give conditions under which it is a semimartingale with respect to one of the underlying probability measures and show how to identify the finite variation process by a limiting procedure. An example illustrates that without our conditions, the semimartingale property does not hold in general.

Article information

Braz. J. Probab. Stat., Volume 31, Number 1 (2017), 194-213.

Received: January 2015
Accepted: February 2016
First available in Project Euclid: 25 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Model uncertainty optimal stopping robustness semimartingales Snell envelopes


Treviño Aguilar, Erick. Semimartingale properties of the lower Snell envelope in optimal stopping under model uncertainty. Braz. J. Probab. Stat. 31 (2017), no. 1, 194--213. doi:10.1214/16-BJPS309.

Export citation


  • Acciaio, B. and Svindland, G. (2014). On the lower arbitrage bound of American contingent claims. Mathematical Finance 24, 147–155.
  • Chen, Z. and Epstein, L. (2002). Ambiguity, risk, and asset returns in continuous time. Econometrica 70, 1403–1443.
  • Cheng, X. and Riedel, F. (2013). Optimal stopping under ambiguity in continuous time. Mathematics and Financial Economics 7, 29–68.
  • Coquet, F., Hu, Y., Mémin, J. and Peng, S. (2002). Filtration-consistent nonlinear expectation and related $g$-expectations. Probability Theory and Related Fields 123, 1–27.
  • Delbaen, F. (2006). The structure of $m$-stable sets and in particular of the set of risk neutral measures. In In Memoriam Paul-André Meyer. Lecture Notes in Mathematics 1874, 215–258. Berlin: Springer.
  • Delbaen, F. and Schachermayer, W. (1999). A compactness principle for bounded sequences of martingales with applications. In Seminar on Stochastic Analysis, Random Fields and Applications (R. Dalang, M. Dozzi and F. Russo, eds.). Progress in Probability 45, 137–173. Basel: Birkhäuser.
  • El Karoui, N. (1981). Les aspects probabilistes du contrôle stochastique. In Ninth Saint Flour Probability Summer School—1979 (Saint Flour, 1979). Lecture Notes in Mathematics 876, 73–238. Berlin: Springer.
  • Ellsberg, D. (1961). Risk, ambiguity, and the savage axioms. The Quarterly Journal of Economics 75, 643–669.
  • Epstein, L. and Schneider, M. (2003). Recursive multiple priors. Journal of Economic Theory 113, 1–31.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes, Characterization and Convergence. Wiley Series in Probability and Mathematical Statistics. New York: John Wiley and Sons.
  • Föllmer, H. and Kabanov, Y. (1998). Optional decomposition and Lagrange multipliers. Finance and Stochastics 2, 69–81.
  • Föllmer, H. and Penner, I. (2006). Convex risk measures and the dynamics of their penalty functions. Statistics and Decisions 24, 61–96.
  • Föllmer, H. and Schied, A. (2004). Stochastic Finance. An Introduction in Discrete Time, 2nd ed. Berlin: Walter de Gruyter.
  • Gilboa, I. and Schmeidler, D. (1989). Maxmin expected utility with non-unique prior. Journal of Mathematical Economics 18, 141–153.
  • Peskir, G. and Shiryayev, A. N. (2006). Optimal Stopping and Free-Boundary Problems. Lectures in Mathematics ETH Zürich. Basel: Birkhäuser.
  • Protter, P. (2005). Stochastic integration and differential equations, 2nd ed. In Stochastic Modelling and Applied Probability 21. Berlin: Springer. Version 2.1.
  • Riedel, F. (2009). Optimal stopping under ambiguity. Econometrica 77 857–908.
  • Trevino-Aguilar, E. (2008). American options in incomplete markets: Upper and lower Snell envelopes and robust partial hedging. Ph.D. thesis, Humboldt Universität zu Berlin.
  • Trevino-Aguilar, E. (2011). Optimal stopping under model uncertainty and the regularity of lower Snell envelopes. Journal of Quantitative Finance 12, 865–871.
  • von Neumann, J. and Morgenstern, O. (1944). Theory of Games and Economic Behavior. Princeton: Princeton University Press.
  • Wald, A. (1945). Sequential tests of statistical hypotheses. The Annals of Mathematical Statistics 16, 117–186.
  • Witting, H. (1985). Mathematische Statistik. I. Stuttgart: B. G. Teubner.
  • Yoeurp, C. (1976). Décomposition des martingales locales et formules exponentielles. In Séminaire de Probabilités de Strasbourg. Lecture Notes in Mathematics 511, 432–480. Berlin: Springer.